Try it
General Medicine · Haematology and oncology: massive transfusion citrate effect
Sample itemA trauma patient receives 12 units of stored red cells and plasma rapidly. He develops perioral tingling, hypotension and a prolonged QT interval. Which abnormality is the most likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Ionised hypocalcaemia from citrate
Blood products contain citrate, which chelates calcium. Rapid transfusion overwhelms hepatic metabolism of citrate and lowers ionised calcium, causing paraesthesia, hypotension and QT prolongation. Treatment is intravenous calcium.
Option by option
A. Hyperkalaemia from stored red cell leakage
Hyperkalaemia gives peaked T waves and a wide QRS rather than a long QT.
B. Ionised hypocalcaemia from citrate (correct)
Correct. Citrate binds calcium and the low ionised calcium explains tingling and QT prolongation.
C. Transfusion-associated circulatory overload
Circulatory overload causes pulmonary oedema with hypertension.
D. Hypothermia-related bradycardia
Hypothermia causes bradycardia and J waves but not perioral tingling.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…